Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 83, NWS St. Louis, MO

April 19, 20114 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 19, 2011, 7:36 AM CDT for 4 counties in Illinois. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2011, 7:36 AM CDT (12:36 UTC)
Expired
Apr 19, 2011, 8:15 AM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bond County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:39 AM CDTHAIL 0.25Livingston, IL
Apr 19, 8:16 AM CDTHAIL 13 S Donnellson, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:11 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS53 KLSX 191236
SVRLSX
ILC005-117-119-135-191315-
/O.NEW.KLSX.SV.W.0083.110419T1236Z-110419T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
736 AM CDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHEASTERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 815 AM CDT

* AT 730 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CARPENTER...OR 8 MILES EAST OF BETHALTO...
  AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STAUNTON...GREENVILLE...HILLSBORO...LIVINGSTON...ALHAMBRA...
  BENLD...MOUNT OLIVE...POCAHONTAS...SORENTO...RENO...TAYLOR
  SPRINGS...COFFEEN...WOBURN...MULBERRY GROVE...VAN BURENSBURG...
  KAUFMAN...WILLIAMSON...WHITE CITY...GRANTFORK AND NEW DOUGLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3882 8927 3883 8999 3907 9002 3922 8926
TIME...MOT...LOC 1236Z 256DEG 42KT 3892 8982
WIND...HAIL <50MPH 1.00IN

$$

BRITT
1 follow-up statement
581 
WWUS53 KLSX 191253
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 AM CDT TUE APR 19 2011

ILC005-117-119-135-191315-
/O.CON.KLSX.SV.W.0083.000000T0000Z-110419T1315Z/
MONTGOMERY IL-MADISON IL-BOND IL-MACOUPIN IL-
753 AM CDT TUE APR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MACOUPIN...BOND...NORTHEASTERN MADISON AND SOUTHERN MONTGOMERY
COUNTIES UNTIL 815 AM CDT...

AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR WORDEN...OR 5 MILES SOUTH OF STAUNTON...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  STAUNTON...GREENVILLE...HILLSBORO...ALHAMBRA...LIVINGSTON...
  BENLD...MOUNT OLIVE...SORENTO...RENO...TAYLOR SPRINGS...COFFEEN...
  WOBURN...VAN BURENSBURG...MULBERRY GROVE...WILLIAMSON...
  GRANTFORK...WHITE CITY...NEW DOUGLAS...SHILOH HILL AND PANAMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3883 8989 3909 8989 3922 8926 3882 8927
TIME...MOT...LOC 1253Z 252DEG 21KT 3894 8977
WIND...HAIL <50MPH 1.00IN

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:49 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 19, 4:49 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
449 AM CDT TUE APR 19 2011

.DISCUSSION...
/449 AM CDT TUE APR 19 2011/

...SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK THIS AFTERNOON AND
EVENING...

DEALING WITH SEVERE ACTIVITY EARLY THIS MORNING...SO WILL SEND OUT A
BRIEF DISCUSSION ABOUT TODAY AND TONIGHT. LATEST SURFACE ANALYSIS
SHOWS SURFACE FRONT REMAINS STALLED JUST SOUTH OF I-70. STORMS HAVE
BEGUN TO FIRE EARLY THIS MORNING ON NOSE OF LOW LEVEL JET...OVER
CENTRAL MO AND ARE MOVING TO THE NORTHEAST. NUMEROUS REPORTS OF
LARGE HAIL WITH THESE STORMS.

FOR THIS MORNING...WILL CONTINUE TO SEE ONGOING ACTIVITY INCREASE IN
COVERAGE AND INTENSITY THROUGH THE MORNING HOURS...BEFORE
DIMINISHING TOWARDS NOONTIME. THEN MORE SIGNIFICANT ROUND OF STORMS
EXPECTED TO FIRE UP THIS AFTERNOON AS STRONG AREA OF LOW PRESSURE
LIFTS NORTHEASTWARD THROUGH MO...WITH IT NEAR KSTL AROUND 21Z.
MODELS COMING INTO BETTER AGREEMENT WITH FASTER MOVEMENT THROUGH
REGION THIS AFTERNOON AND EVENING...AND PCPN COMING TO AN END BY 06Z
MOST LOCATIONS.

SPC HAS KEPT SOUTHEASTERN HALF OF CWA IN A MODERATE RISK FOR THIS
AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING STRONG
TORNADOES...HAIL LARGER THAN GOLF BALL SIZE AND DAMAGING STRAIGHT
LINE WIND GUSTS. SO DESPITE STRONG CAP TO DEVELOP OVER REGION AFTER
INITIAL ROUND OF ACTIVITY...STRONG ASCENT TO OVERSPREAD THE REGION
HELPING STORMS TO INITIATE BETWEEN 19Z AND 22Z. EXPECT EPISODE TO
START OFF AS SUPERCELLS THEN EVOLVE INTO A SEVERE LINEAR MCS DURING
THE EVENING AS IT PROGRESSES FURTHER EAST...EXITING THE CWA SHORTLY
AFTER 06Z.

DRY AND COOLER WEATHER EXPECTED ON WEDNESDAY...WITH ONLY MINOR
ADJUSTMENTS BEYOND THAT TO THE FORECAST.

BYRD
&&

.AVIATION...
/1206 AM CDT TUE APR 19 2011/

SOME QUESTION REMAINS REGARDING CONVECTION TONIGHT. AREA OF PRECIP
WILL LINGER NEAR UIN OVERNIGHT. NEAR COU/SUS...CONVECTION MAY
BEGIN LATER TONIGHT AS LLJ BEGINS TO INCREASE. OTHERWISE...CIGS
WILL REMAIN LOW MVFR TO IFR OVERNIGHT WITH CIGS GRADUALLY
LOWERING. UIN IS EXPECTED TO REMAIN N OF THE WRMFNT ON TUES AND
SHUD THEREFORE EXPERIENCE LOW MVFR CIGS FOR THE ENTIRE TAF PERIOD.
KEPT PRECIP VAGUE AS UNCERTAIN HOW WIDESPREAD PRECIP WILL BE N OF
THE WRMFNT. FOR COU/SUS...EXPECT TSRA...VERY POSSIBLE SEVERE...
JUST AHEAD OF THE APPROACHING CDFNT AND SFC LOW. TIMING OF THIS
CDFNT REMAINS SOMEWHAT UNCERTAIN...BUT IS A LITTLE FASTER THAN
PREVIOUS GUIDANCE. BEHIND THE FNT...CIGS WILL RAPIDLY DROP INTO
THE LOW MVFR RANGE AGAIN. CAN NOT RULE OUT LIGHT FG AS WELL...BUT
WILL KEEP OUT OF TAF FOR NOW.

SPECIFICS FOR KSTL...SOME QUESTION REMAINS REGARDING CONVECTION
TONIGHT. CONVECTION MAY BEGIN LATER TONIGHT AS LLJ BEGINS TO
INCREASE AND VEER. OTHERWISE...CIGS WILL REMAIN LOW MVFR AND
EXPECTED TO DRIP TO IFR OVERNIGHT. FOR TUESDAY...EXPECT
TSRA...VERY POSSIBLE SEVERE...JUST AHEAD OF THE APPROACHING CDFNT
AND SFC LOW. TIMING OF THIS CDFNT REMAINS SOMEWHAT UNCERTAIN...BUT
IS A LITTLE FASTER THAN PREVIOUS GUIDANCE. BEHIND THE FNT...CIGS
WILL RAPIDLY DROP INTO THE LOW MVFR RANGE AGAIN. CAN NOT RULE OUT
LIGHT FG AS WELL...BUT WILL KEEP OUT OF TAF FOR NOW.

TILLY
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 19, 4:02 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 AM CDT TUE APR 19 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
402 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS MORNING WITH THE MAIN THREAT
BEING LARGE HAIL.

THEN BY THIS AFTERNOON...A SIGNIFICANT OUTBREAK OF SEVERE
THUNDERSTORMS IS EXPECTED OVER MUCH OF THE AREA THAT WILL PERSIST
THROUGH THE EVENING HOURS BEFORE COMING TO AN END. THE STRONGEST
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG TORNADOES...HAIL
LARGER THAN GOLF BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS
ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME
POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

BYRD

In the hours before

Local storm report, Apr 19, 7:16 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
716 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             BELLEVILLE              38.53N  90.00W
04/19/2011  M0.25 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            AT GREENMOUNT RD AND HIGHWAY 161.

&&

KARLZ
Local storm report, Apr 19, 7:17 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     HAIL             BELLEVILLE              38.53N  90.00W
04/19/2011  M0.70 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            ON EAST SIDE OF TOWN.

&&

JPG
Local storm report, Apr 19, 7:18 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HAIL             1 E BELLEVILLE          38.53N  89.98W
04/19/2011  E0.50 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

TRUETT
Local storm report, Apr 19, 7:20 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
720 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     HAIL             1 N MAPAVILLE           38.26N  90.49W
04/19/2011  M1.75 INCH       JEFFERSON          MO   TRAINED SPOTTER

            WINDSHIELD KNOCKED OUT OF A CAR.

&&

CORRECTED REMARKS

BYRD
Local storm report, Apr 19, 7:22 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
722 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             GRANITE CITY            38.71N  90.13W
04/19/2011  M0.88 INCH       MADISON            IL   PUBLIC

            PENNY TO NICKEL.

&&

KARLZ
Local storm report, Apr 19, 7:24 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
724 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     HAIL             BETHALTO                38.90N  90.05W
04/19/2011  E0.50 INCH       MADISON            IL   TRAINED SPOTTER

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:35 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike40 min
Apr 19, 5:14 AM CDTSevere Thunderstorm WarningLSXGreene, Pike31 min
Apr 19, 6:21 AM CDTAreal Flood AdvisoryLSXMadison, Monroe, Saint Clair3 hr
Apr 19, 6:22 AM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair38 min
Apr 19, 6:26 AM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair49 min
Apr 19, 6:56 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair49 min
Apr 19, 7:08 AM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison, Montgomery37 min
Apr 19, 8:07 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery38 min
Apr 19, 8:25 AM CDTSevere Thunderstorm WarningLSXFayette, Marion29 min
Apr 19, 8:41 AM CDTSevere Thunderstorm WarningLSXFayette34 min
Apr 19, 11:18 AM CDTRiver Flood WarningLSXCalhoun, Greene, Jersey85 days
Apr 19, 3:46 PM CDTSevere Thunderstorm WarningLSXPike44 min
Apr 19, 3:59 PM CDTTornado WarningLSXPike46 min
Apr 19, 4:18 PM CDTTornado WarningLSXCalhoun, Greene, Pike42 min
Apr 19, 4:31 PM CDTTornado WarningLSXCalhoun44 min
Apr 19, 4:41 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison49 min
Apr 19, 4:59 PM CDTTornado WarningLSXGreene, Pike46 min
Apr 19, 5:28 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin47 min
Apr 19, 5:28 PM CDTSevere Thunderstorm WarningLSXCalhoun47 min
Apr 19, 5:36 PM CDTTornado WarningLSXMacoupin39 min
Apr 19, 5:42 PM CDTSevere Thunderstorm WarningLSXGreene34 min
Apr 19, 5:44 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey34 min
Apr 19, 6:01 PM CDTTornado WarningLSXMontgomery44 min
Apr 19, 6:05 PM CDTTornado WarningLSXMacoupin, Montgomery40 min
Apr 19, 6:12 PM CDTSevere Thunderstorm WarningLSXCalhoun48 min
Apr 19, 6:14 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison61 min
Apr 19, 6:31 PM CDTTornado WarningLSXMontgomery27 min
Apr 19, 6:56 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery64 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.